Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 36, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 18, 2018, 12:39 PM HST for Hawaii County, Kauai County, Kalawao County, Hawaii. It took effect at Dec 18, 2018, 6:00 PM HST. It was in force for 34 hr.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2018, 12:39 PM HST (22:39 UTC)
- In effect from
- Dec 18, 2018, 6:00 PM HST
- Expired
- Dec 20, 2018, 3:30 AM HST
- In force
- 34 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 32 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 10.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
398 WWHW70 PHFO 182239 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1239 PM HST Tue Dec 18 2018 HIZ001-003-004-191145- /O.NEW.PHFO.WI.Y.0036.181219T0400Z-181219T1800Z/ Niihau-Kauai Leeward-Kauai Mountains- 1239 PM HST Tue Dec 18 2018 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 8 AM HST WEDNESDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect from 6 PM this evening to 8 AM HST Wednesday. * WINDS...Northeast 20 to 35 mph with localized gusts near 50 mph. Affected areas include the northern section of Niihau and the mountain and western section of Kauai. * TIMING...From 6 PM HST this evening through 8 AM HST Wednesday morning. * IMPACTS...Winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ HIZ014>016-019-024>026-191145- /O.NEW.PHFO.WI.Y.0036.181219T1500Z-181220T0800Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley- South Big Island-Big Island North and East-Kohala- 1239 PM HST Tue Dec 18 2018 ...WIND ADVISORY IN EFFECT FROM 5 AM TO 10 PM HST WEDNESDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect from 5 AM to 10 PM HST Wednesday. * WINDS...Northeast 20 to 35 mph with localized gusts near 50 mph. Affected area includes Lanai, Kahoolawe, portions of Central Maui, including the Leeward Kohala and Volcano regions of the Big Island. * TIMING...Wednesday from 5 AM to 10 PM HST. * IMPACTS...Winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ RCB
5 follow-up statements
078 WWHW70 PHFO 190131 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 331 PM HST Tue Dec 18 2018 HIZ001-003-004-191615- /O.CON.PHFO.WI.Y.0036.181219T0400Z-181219T1800Z/ Niihau-Kauai Leeward-Kauai Mountains- 331 PM HST Tue Dec 18 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM HST WEDNESDAY... * WINDS...Northeast 20 to 35 mph with localized gusts near 50 mph. Affected areas include the northern section of Niihau and the mountain and western section of Kauai. * TIMING...In effect until 8 AM HST Wednesday morning. * IMPACTS...Winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ HIZ014>016-019-024>026-191615- /O.CON.PHFO.WI.Y.0036.181219T1500Z-181220T0800Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley- South Big Island-Big Island North and East-Kohala- 331 PM HST Tue Dec 18 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 10 PM HST WEDNESDAY... * WINDS...Northeast 20 to 35 mph with localized gusts near 50 mph. Affected area includes Lanai, Kahoolawe, portions of Central Maui, including the Leeward Kohala and Volcano regions of the Big Island. * TIMING...Wednesday from 5 AM to 10 PM HST. * IMPACTS...Winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ RCB
810 WWHW70 PHFO 191353 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 353 AM HST Wed Dec 19 2018 HIZ001-003-004-191500- /O.CAN.PHFO.WI.Y.0036.000000T0000Z-181219T1800Z/ Niihau-Kauai Leeward-Kauai Mountains- 353 AM HST Wed Dec 19 2018 ...WIND ADVISORY IS CANCELLED FOR KAUAI... The National Weather Service in Honolulu has cancelled the Wind Advisory. $$ HIZ014>016-019-024>026-200300- /O.EXT.PHFO.WI.Y.0036.181219T1353Z-181220T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley- South Big Island-Big Island North and East-Kohala- 353 AM HST Wed Dec 19 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY... * WINDS...Northeast 20 to 35 mph with localized gusts near 50 mph. Affected area includes Lanai, Kahoolawe, portions of Central Maui, including the Leeward Kohala and Volcano regions of the Big Island. * TIMING...through tonight. * IMPACTS...Winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Gibbs
367 WWHW70 PHFO 200130 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 330 PM HST Wed Dec 19 2018 HIZ014>016-019-024>026-201430- /O.CON.PHFO.WI.Y.0036.000000T0000Z-181220T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley- South Big Island-Big Island North and East-Kohala- 330 PM HST Wed Dec 19 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * WINDS...Northeast 20 to 35 mph with localized gusts over 45 mph.. * TIMING...through tonight. * IMPACTS...Winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Foster
893 WWHW70 PHFO 200131 CCA NPWHFO URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Honolulu HI 331 PM HST Wed Dec 19 2018 HIZ014>016-019-024>026-201430- /O.COR.PHFO.WI.Y.0036.000000T0000Z-181220T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley- South Big Island-Big Island North and East-Kohala- 331 PM HST Wed Dec 19 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * WINDS...Northeast 20 to 35 mph with localized gusts over 45 mph. * TIMING...through tonight. * IMPACTS...Winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Foster
015 WWHW70 PHFO 201330 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 330 AM HST Thu Dec 20 2018 HIZ014>016-019-024>026-201430- /O.CAN.PHFO.WI.Y.0036.000000T0000Z-181220T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley- South Big Island-Big Island North and East-Kohala- 330 AM HST Thu Dec 20 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds have decreased over land areas this morning. Therefore, the Wind Advisory is cancelled. $$ Houston
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 18, 10:12 AM HST, 2 hours 27 minutes earlier.
Area forecast discussion, Dec 18, 10:12 AM HST, 2 hours 27 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Honolulu HI 1012 AM HST Tue Dec 18 2018 .SYNOPSIS... A cold front is forecast to quickly move down the island chain later today through Wednesday, bringing increasing rain chances especially along north and northeast slopes of each island. Gusty northerly winds along with drier and cooler conditions will follow tonight through Thursday. Rain chances may linger over the eastern end of the state through Thursday as the front stalls and diminishes. A return of a more typical trade wind pattern will be possible Friday into the upcoming weekend. && .DISCUSSION... A weakening cold front approaches the Hawaiian Islands from the northwest today. This mornings satellite imagery shows a 'rope cloud' along the leading edge of the frontal boundary roughly 90 miles to the northwest of Kauai. Cool northerly winds are moving out ahead of this frontal zone. Dry air aloft ahead of the front have caused low temperatures this morning to fall into the 60's, and even into the 50's in a few locations. The cold frontal band will reach Kauai and Niihau later this afternoon, hitting Oahu just before sunset, and moving into Maui County later this evening. Expect increasing northerly wind speeds starting ahead of the frontal boundary. Clouds and showers will develop along the frontal zone with northerly winds focusing these showers over north and northeastern slopes of each island with some showers drifting into leeward areas. Cloud heights in the model cross sections are reaching 8000 to 10000 feet, certainly high enough for enhanced shower activity along mountain slopes. The forward motion of the frontal zone will then stall over the Big Island by Wednesday morning into Thursday with windward clouds and showers lingering in the forecast for Maui and Hawaii County. In the longer range forecast (Friday through Sunday), models are showing a more typical easterly trade wind weather pattern. An upper level 500 MB ridge will build over the state producing stronger subsidence aloft and a lower trade wind inversion height around 5000 to 6000 feet. This stronger subsidence aloft will not allow cloud heights to become deep enough for sustained rain shower activity. Therefore expect drying trends across the state from Saturday into Sunday. Global weather models are fairly consistent with these weather pattern changes through Sunday. In the extended range forecast (next week Monday and Tuesday), an upper level trough riding through the Central Pacific on the polar jet stream will break down the ridge north of the islands potentially weakening the trade winds as another cold front approaches the state from the northwest. Some model differences are observed between the American (GFS) and European (ECMWF) models during this time period associated with how the subtropical ridge interacts with the approaching cold front. However, that said, both models agree that the next cold front will likely track north of the islands. Meanwhile, a weak upper level trough may drift into the Big Island from the southeast on Tuesday possibly enhancing moisture levels, clouds, and showers. && .AVIATION... A weak cold front continues to push slowly east southeast towards the Hawaiian islands, currently located between 50 to 100 nm northwest of Kauai. This feature will generate stronger north and northeasterly winds for the smaller islands late today/tonight and affect the Big Island by Wednesday morning. As the front passes, AIRMET Tango may to be issued to account for the strong surface winds and increased turbulence on the lee of the mountains. AIRMET Sierra may be needed as well, as clouds and showers are expected to increase in coverage on the windward coasts and slopes. && .MARINE... The leading edge of a cold front will begin to impact Kauai around noon and Oahu later this evening. North winds will be on the increase as the front approaches and strong gusty winds are expected along and behind the front. The cold front will eventually reach Maui County tonight, then hang up in the vicinity of the Big Island on Wednesday. A Small Craft Advisory (SCA) is in effect for all Hawaiian waters through Wednesday night due to the strong northerly winds with the front and seas greater than 10 feet from the building northwest swell today. High pressure will return well to the north of the islands Wednesday through early next week, with winds returning to a more typical east- northeasterly trade wind direction late Wednesday and Wednesday night. Moderate to locally strong trades will then continue Thursday through early next week. The incoming large long-period northwest swell will continue to build throughout the day today. Latest buoy readings at NOAA Buoys 51001 and 51101 is indicating the swell may be coming in just a little below guidance. Surf will still rapidly build over exposed north and west facing shores today, reaching warning levels by late this afternoon. Surf is expected to peak tonight through the first half of the day on Wednesday, then gradually lower through the rest of the work week. Additionally, the peak of the surf is expected to occur during the pre-dawn hours on Wednesday near the peak of the spring high tides. This is expected to result in above average coastal wave run-up, increasing the risk for significant beach erosion and possibly leading to some minor overwash onto coastal roadways. Surf is expected to drop below the winter time average along north and west facing shores Friday through the weekend. A new small to moderate northwest swell will be possible early next week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 6 PM HST Wednesday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. High Surf Advisory until 6 PM HST Wednesday for Big Island North and East. Small Craft Advisory until 6 AM HST Thursday for all Hawaiian waters- && DISCUSSION...Bohlin AVIATION...JT MARINE...Kino
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 3:46 PM HST | High Surf Warning | HFO | Honolulu, Kauai, Kalawao | 48 hr |
| Dec 17, 3:46 PM HST | High Surf Advisory | HFO | 48 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.